Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 280, NWS Paducah, KY

August 3, 2003Jefferson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Aug 3, 2003, 7:25 PM CDT for Jefferson County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 7:25 PM CDT (00:25 UTC)
Expired
Aug 3, 2003, 8:00 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Jefferson County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WUUS53 KPAH 040025
SVRPAH
ILC081-040100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BLUFORD...OR ABOUT 9 MILES EAST OF MOUNT
  VERNON...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE MOUNT VERNON

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3827 8871 3826 8880 3824 8893 3845 8894
          3846 8878 3837 8870

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:00 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SUN AUG 3 2003

MODEL DIFFERENCES ARE RESULTING IN SOME DISAGREEMENT ON BEST CHANCE
AND BEST TIME PERIODS FOR PCPN...HOWEVER...THE GENERAL THEME OF ALL
MODELS IS TO CONTINUE THE EFFECTS OF THE LONG WAVE TROF IN OUR VCNTY
AND THAT IS A CONTINUED SLGT CHC-CHC CAT PCPN THRU MID WEEK. AFTER
THAT THE MODELS HAVE BEEN FAIRLY CONSISTENT IN THEIR SUGGESTION THAT
THE TROF AXIS WL BE SHIFTED FAR ENOUGH EAST...EVEN IF THE RIDGE
DOESNT FULLY BUILD IN...TO PROVIDE A DRY WX FORECAST FOR THE END OF
THE WORK WEEK AND INTO NEXT WEEKEND. THE LATEST MRF HINTS AT ANOTHER
TROF INDUCED WAVE DEVELOPING A SMALL CHC PCPN ON DAY7...HOWEVER...
AGREE WITH ILX THAT BY AND LARGE THE TROF WL BE FAR ENOUGH EAST AND
THE MOISTURE PROFILE WL BE SCANT ENOUGH THAT PCPN CHC IS LOW ENOUGH
TO PRECLUDE FOR NOW...AND AWAIT A LTL MORE MODEL CONSISTENCY ON THE
MATTER.

WITH CONVECTIVE CHANCES WL LEAN TOWARD COOLER MAV MOS NOS ESP
TUE-WED...THOUGH NOT A GREAT DEAL OF DIFFERENCE NOTED AMONGST
THEM...TAPERING TO NEAR GUIDANCE IN THE DRIER EXTENDED.

.PAH...NONE.
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 14 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-040945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE AREA TODAY AND TONIGHT. A COLD FRONT WAS POISED JUST
NORTH AND WEST OF THE QUAD STATE...FROM...CHICAGO THROUGH...ST LOUIS
TO...SPRINGFIELD MO. THIS WILL BE THE FOCUSING MECHANISM FOR STORM
DEVELOPMENT TODAY AND TONIGHT. STORMS WILL DEVELOP ALONG THE FRONT
AND TRAVEL EAST INTO LOWER OHIO AND MID MISSISSIPPI VALLEYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY...MAINLY
SOUTH OF THE OHIO RIVER AND SOUTHEAST MISSOURI. AN UPPER LEVEL LOW
WILL REMAIN OVER THE QUAD STATE WELL INTO THE UPCOMING WORK WEEK.
THIS WILL ALLOW FOR DAILY CHANCES OF THUNDERSTORMS...AS SPOKES OF
ENERGY...CAUGHT UP IN THE NORTHWEST FLOW ALOFT...ROTATE THROUGH THE
REGION. HIGH PRESSURE WILL BUILD INTO THE REGION LATE IN THE WORK
WEEK WHICH SHOULD BRING AN END TO THE UNSETTLED WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY BE REQUESTED ACROSS THE ENTIRE QUAD STATE
TODAY...TONIGHT AND SUNDAY.

KH

In the hours before

Local storm report, Aug 3, 5:02 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    POPLAR BLUFF              MO   1.00 INCH HAIL
08/03/03   BUTLER                         REPORTED BY EMA THAT
                                          HAILL OF NICKEL TO
                                          QUARTER SIZE HAIL
                                          REPORTED ALL OVER THE
                                          CITY.

0332 PM    1S POPLAR BLUFF           MO   1.75 INCH HAIL
08/03/03   BUTLER                         REPORTED BY MISSOURI
                                          STATE POLICE ALONG HWY 67
                                          AND HWY M.

...CORRECTION FOR CORRECT DAY...
Local storm report, Aug 3, 5:10 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    5N POPLAR BLUFF           MO   0.75 INCH HAIL
08/03/03   BUTLER                         REPORTED BY POLICE

0317 PM    POPLAR BLUFF              MO   0.88 INCH HAIL
08/03/03   BUTLER                         ALSO WIND GUSTS TO 65 MPH
                                          REPORTED BY EMA

...CORRECTION FOR CORRECT DAY...
Local storm report, Aug 3, 5:52 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    PIEDMONT                  MO   0.88 INCH HAIL
08/03/03   WAYNE                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Aug 3, 5:55 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    POPLAR BLUFF              MO   FLOODING
08/03/03   BUTLER                         STREET FLOODING ALONG
                                          WITH MCLEAN PARK
                                          UNDERWATER.  REPORTED BY
                                          COUNTY EM
Local storm report, Aug 3, 7:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0658 PM    HIGHWAY 67                MO   0.88 INCH HAIL
08/03/03   BUTLER                         BETWEEN HWY 160 AND
                                          NEELYVILLE.  TWO SEPERATE
                                          REPORTS REPORTED BY
                                          BUTLER COUNTY DES

0650 PM    2E FAIRDEALING            MO   0.88 INCH HAIL
08/03/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES

0656 PM    FAIRDEALING               MO   0.75 INCH HAIL
08/03/03   RIPLEY                         REPORTED BY THE PUBLIC
Local storm report, Aug 3, 7:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 PM    7N CARMI                  IL   1.00 INCH HAIL
08/03/03   WHITE                          REPORTED BY WHITE COUNTY
                                          EOC

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:39 PM CDTSevere Thunderstorm WarningPAHAlexander66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.